Schoenflies Spheres as Boundaries of Bounded Unstable Manifolds in Gradient Sturm Systems

  • Bernold FiedlerEmail author
  • Carlos Rocha


Let \(v\) be a hyperbolic equilibrium of a smooth finite-dimensional gradient or gradient-like dynamical system. Assume that the unstable manifold \(W\) of \(v\) is bounded, with topological boundary \(\Sigma = \partial \!W:= (clos W)\backslash W\). Then \(\Sigma \) need not be homeomorphic to a sphere, or to any compact manifold. However, consider PDEs
$$\begin{aligned} u_{t} = u_{xx} + f(x,u,u_x) \end{aligned}$$
of Sturm type, i.e. scalar reaction–advection–diffusion equations in one space dimension. Under separated boundary conditions on a bounded interval this defines a gradient dynamical system. For such gradient Sturm systems, we show that the eigenprojection P \(\Sigma \) of \(\Sigma \) onto the unstable eigenspace of \(v\) is homeomorphic to a sphere. In particular this excludes complications like lens spaces and Reidemeister torsion. Excluding Schoenflies complications like Alexander horned spheres, we also show that both the interior domain \(PW\) of P \(\Sigma \) and the one-point compactified exterior domain in the tangential eigenspace are homeomorphic to open balls. Our results are based on Sturm nodal properties.



We are indebted to the late Floris Takens for cautioning us against the Reidemeister intricacy in the study of unstable manifolds of gradient systems. We are also grateful to Björn Sandstede and Matthias Wolfrum for sustained two-fold advice and encouragement: insisting that the problem was quite easy, but not spoiling our excitement by providing too many hints. The referee has helped with very diligent care and insight. Finally, we gratefully acknowledge mutual hospitality during extensive productive visits. This work was supported by the Deutsche Forschungsgemeinschaft, SFB 647 “Space–Time–Matter” and by FCT Portugal.


  1. 1.
    Agmon, S.: Unicité et convexité dans les problèmes différentiels. Les Presses de l’Université de Montréal, Montreal (1966)zbMATHGoogle Scholar
  2. 2.
    Alexander, J.W.: An example of a simple connected surface bounding a region which is not simply connected. Natl. Acad. Proc. 10, 8–10 (1924)CrossRefGoogle Scholar
  3. 3.
    Angenent, S.: The Morse–Smale property for a semi-linear parabolic equation. J. Diff. Equat. 62, 427–442 (1986)Google Scholar
  4. 4.
    Angenent, S.: The zero set of a solution of a parabolic equation. Crelle J. Reine Angew. Math. 390, 79–96 (1988)MathSciNetzbMATHGoogle Scholar
  5. 5.
    Bardos, C., Tartar, L.: Sur l’unicité rétrograde des équations paraboliques et quelques questions voisines. Arch. Ration. Mech. Analysis 50, 10–25 (1973)CrossRefMathSciNetzbMATHGoogle Scholar
  6. 6.
    Babin, A.V., Vishik, M.I.: Attractors of Evolution Equations. North Holland, Amsterdam (1992)zbMATHGoogle Scholar
  7. 7.
    Brown, M.: A proof of the generalized Schoenflies theorem. Bull. Am. Math. Soc. 66, 74–76 (1960)CrossRefzbMATHGoogle Scholar
  8. 8.
    Brunovský, P.: The attractor of the scalar reaction diffusion equation is a smooth graph. J. Dyn. Diff. Equat. 2(3), 293–323 (1990)Google Scholar
  9. 9.
    Brunovský, P., Fiedler, B.: Numbers of zeros on invariant manifolds in reaction–diffusion equations. Nonlinear Analysis TMA 10, 179–194 (1986)CrossRefzbMATHGoogle Scholar
  10. 10.
    Brunovský, P., Fiedler, B.: Connecting orbits in scalar reaction diffusion equations. Dyn. Rep. 1, 57–89 (1988)CrossRefGoogle Scholar
  11. 11.
    Brunovský, P., Fiedler, B.: Connecting orbits in scalar reaction diffusion equations II: the complete solution. J. Diff. Equat. 81, 106–135 (1989)Google Scholar
  12. 12.
    Chafee, N., Infante, E.: A bifurcation problem for a nonlinear parabolic equation. J. Appl. Analysis 4, 17–37 (1974)CrossRefMathSciNetzbMATHGoogle Scholar
  13. 13.
    Chen, M., Chen, X.-Y., Hale, J.K.: Structural stability for time-periodic one-dimensional parabolic systems. J. Diff. Equat. 96, 355–418 (1992)Google Scholar
  14. 14.
    Chepyzhov, V.V., Vishik, M.I.: Attractors for Equations of Mathematical Physics. AMS Colloquium Publications, Providence (2002)zbMATHGoogle Scholar
  15. 15.
    Conley, C.C., Smoller, J.: Algebraic and topological invariants for reaction–diffusion equations. In: Systems of Nonlinear Partial Differential Equations, pp. 3–24. Oxford (1982). NATO Advanced Study Institute, Series C: Mathematics and Physical Sciences, vol. 111. Reidel, Dordrecht (1983)Google Scholar
  16. 16.
    Dancer, E.N., Poláčik, P.: Realization of vector fields and dynamics of spatially homogeneous parabolic equations, vol. 668. Memoirs of the American Mathematical Society, Providence (1999)Google Scholar
  17. 17.
    Eden, A., Foias, C., Nicolaenko, B., Temam, R.: Exponential Attractors for Dissipative Evolution Equations. Wiley, Chichester (1994)zbMATHGoogle Scholar
  18. 18.
    Fiedler, B., Mallet-Paret, J.: Connections between Morse sets for delay-differential equations. J. Reine Angew. Math. 397, 23–41 (1989)MathSciNetzbMATHGoogle Scholar
  19. 19.
    Fiedler, B., Mallet-Paret, J.: A Poincaré–Bendixson theorem for scalar reaction diffusion equations. Arch. Ration. Mech. Analysis 107, 325–345 (1989)CrossRefMathSciNetzbMATHGoogle Scholar
  20. 20.
    Fiedler, B., Rocha, C.: Heteroclinic orbits of semilinear parabolic equations. J. Diff. Equat. 125, 239–281 (1996)Google Scholar
  21. 21.
    Fiedler, B., Rocha, C.: Realization of meander permutations by boundary value problems. J. Diff. Equat. 156, 282–308 (1999)Google Scholar
  22. 22.
    Fiedler, B., Rocha, C.: Orbit equivalence of global attractors of semilinear parabolic differential equations. Trans. Am. Math. Soc. 352, 257–284 (2000)CrossRefMathSciNetzbMATHGoogle Scholar
  23. 23.
    Fiedler, B., Rocha, C.: Connectivity and design of planar global attractors of Sturm type. II: connection graphs. J. Diff. Equat. 244, 1255–1286 (2008)Google Scholar
  24. 24.
    Fiedler, B., Rocha, C.: Connectivity and design of planar global attractors of Sturm type. I: orientations and Hamiltonian paths. Crelle. J. Reine. Angew. Math. 635, 71–96 (2009)MathSciNetzbMATHGoogle Scholar
  25. 25.
    Fiedler, B., Rocha, C.: Connectivity and design of planar global attractors of Sturm type. III: small and platonic examples. J. Dyn. Diff. Equat. 22, 121–162 (2010)Google Scholar
  26. 26.
    Fiedler, B., Scheel, A., et al.: Spatio-temporal dynamics of reaction–diffusion patterns. In: Kirkilionis, M. (ed.) Trends in Nonlinear Analysis, pp. 23–152. Springer, Berlin (2003)CrossRefGoogle Scholar
  27. 27.
    Fiedler, B., Rocha, C., Wolfrum, M.: Heteroclinic connections of \(S^1\)-equivariant parabolic equations on the circle. J. Diff. Equat. 201, 99–138 (2004)Google Scholar
  28. 28.
    Fiedler, B., Grotta-Ragazzo, C., Rocha, C.: An explicit Lyapunov function for reflection symmetric parabolic partial differential equations on the circle (2012, submitted)Google Scholar
  29. 29.
    Friedman, A.: Partial Differential Equations of Parabolic Type. Prentice-Hall Inc., Englewood Cliffs (1964)zbMATHGoogle Scholar
  30. 30.
    Fusco, G., Oliva, W.M.: Jacobi matrices and transversality. Proc. R. Soc. Edinb. A 109, 231–243 (1988)CrossRefMathSciNetzbMATHGoogle Scholar
  31. 31.
    Fusco, G., Rocha, C.: A permutation related to the dynamics of a scalar parabolic PDE. J. Diff. Equat. 91, 75–94 (1991)Google Scholar
  32. 32.
    Hale, J.K. (1988) Asymptotic Behavior of Dissipative Systems, Mathematical Surveys and Monographs, vol. 25. AMS Publications, ProvidenceGoogle Scholar
  33. 33.
    Hale, J.K., Magalhães, L.T., Oliva, W.M.: Dynamics in Infinite Dimensions. Springer, New York (2002)CrossRefzbMATHGoogle Scholar
  34. 34.
    Hatcher, A.: Algebraic Topology. Cambridge University Press, Cambridge (2002)zbMATHGoogle Scholar
  35. 35.
    Henry, D.: Geometric Theory of Semilinear Parabolic Equations. Lecture Notes in Mathematics,, vol. 804. Springer, New York (1981)Google Scholar
  36. 36.
    Henry, D.: Some infinite dimensional Morse–Smale systems defined by parabolic differential equations. J. Diff. Equat. 59, 165–205 (1985)Google Scholar
  37. 37.
    Hirsch, M.W.: Differential Topology. Springer, New York (1976)CrossRefzbMATHGoogle Scholar
  38. 38.
    Hirsch, M.W.: Stability and convergence in strongly monotone dynamical systems. Crelle J. Reine Angew. Math. 383, 1–58 (1988)zbMATHGoogle Scholar
  39. 39.
    Jolly, M.S.: Explicit construction of an inertial manifold for a reaction diffusion equation. J. Diff. Equat. 78, 220–261 (1989)Google Scholar
  40. 40.
    Ladyzhenskaya, O.A.: Attractors for Semigroups and Evolution Equations. Cambridge University Press, Cambridge (1991)CrossRefzbMATHGoogle Scholar
  41. 41.
    Lax, P.D.: A stabilitiy theorem for solutions of abstract differential equations, and its application to the study of the local behavior of solutions of elliptic equations. Commun. Pure Appl. Math. 9, 747–766 (1956)CrossRefMathSciNetzbMATHGoogle Scholar
  42. 42.
    Lions, J.L., Malgrange, B.: Sur l’unicité rétrograde dans les problémes mixtes paraboliques. Math. Scand. 8, 277–286 (1960)MathSciNetGoogle Scholar
  43. 43.
    Mallet-Paret, J.: Morse decompositions for delay-differential equations. J. Diff. Equat. 72, 270–315 (1988)Google Scholar
  44. 44.
    Mallet-Paret, J., Sell, G.R.: The Poincaré–Bendixson theorem for monotone cyclic feedback systems with delay. J. Diff. Equat. 125, 441–489 (1996)Google Scholar
  45. 45.
    Mallet-Paret, J., Sell, G.R.: Systems of differential delay equations: Floquet multipliers and discrete Lyapunov functions. J. Diff. Equat. 125, 385–440 (1996)Google Scholar
  46. 46.
    Mallet-Paret, J., Smith, H.: The Poincaré–Bendixson theorem for monotone cyclic feedback systems. J. Diff. Equat. 4, 367–421 (1990)Google Scholar
  47. 47.
    Matano, H.: Nonincrease of the lap-number of a solution for a one-dimensional semi-linear parabolic equation. J. Fac. Sci. Univ. Tokyo IA 29, 401–441 (1982)Google Scholar
  48. 48.
    Matano, H.: Strongly order-preserving local semi-dynamical systems—theory and applications. In: Brezis, H., Crandall, M.G., Kappel, F. (eds.) Semigroups, Theory and Applications, pp. 178–189. Wiley, New York (1986)Google Scholar
  49. 49.
    Matano, H.: Strong comparison principle in nonlinear parabolic equations. In: Bocardo, L., Tesel A., (eds.) Nonlinear Parabolic Equations: Qualitative Properties of Solutions, Pitman Research Notes in Mathematics Series, vol. 149, pp. 148–155 (1987)Google Scholar
  50. 50.
    Matano, H.: Asymptotic behavior of solutions of semilinear heat equations on \(S^{1}\). In: Ni, W.-M., Peletier, L.A., Serrin, J. (eds.) Nonlinear Diffusion Equations and their Equilibrium States II. Springer, New York (1988)Google Scholar
  51. 51.
    Matano, H., Nakamura, K.-I.: The global attractor of semilinear parabolic equations on \({S^1}\). Discret. Contin. Dyn. Syst. 3, 1–24 (1997)MathSciNetzbMATHGoogle Scholar
  52. 52.
    Mazur, B.: On embeddings of spheres. (English). Bull. Am. Math. Soc. 65, 59–65 (1959)CrossRefMathSciNetzbMATHGoogle Scholar
  53. 53.
    Morse, M.: A reduction of the Schoenflies extension problem. Bull. Am. Math. Soc. 66, 113–115 (1960)CrossRefMathSciNetzbMATHGoogle Scholar
  54. 54.
    Nadirashvili, N.S.: On the dynamics of nonlinear parabolic equations. Soviet Math. Dokl. 40, 636–639 (1990)MathSciNetzbMATHGoogle Scholar
  55. 55.
    Palis, J.: On Morse–Smale dynamical systems. Topology 8, 385–404 (1969)CrossRefMathSciNetzbMATHGoogle Scholar
  56. 56.
    Palis, J., Smale, S.: Structural stability theorems. In: Chern, S., Smale, S. (eds) Global Analysis. Proceedings of Symposia in Pure Mathematics, vol. XIV. AMS, Providence (1970)Google Scholar
  57. 57.
    Palis, J., de Melo, W.: Geometric Theory of Dynamical Systems. An Introduction. Springer, New York (1983)Google Scholar
  58. 58.
    Pazy, A.: Semigroups of Linear Operators and Applications to Partial Differential Equations. Springer, New York (1983)CrossRefzbMATHGoogle Scholar
  59. 59.
    Poláčik, P.: High-dimensional \(\omega \)-limit sets and chaos in scalar parabolic equations. J. Diff. Equat. 119, 24–53 (1995)Google Scholar
  60. 60.
    Polya, G.: Qualitatives über Wärmeaustausch. Z. Angew. Math. Mech. 13, 125–128 (1933)CrossRefGoogle Scholar
  61. 61.
    Prizzi, M., Rybakowski, K.P.: Complicated dynamics of parabolic equations with simple gradient dependence. Trans. Am. Math. Soc. 350, 3119–3130 (1998)CrossRefMathSciNetzbMATHGoogle Scholar
  62. 62.
    Prizzi, M., Rybakowski, K.P.: Inverse problems and chaotic dynamics of parabolic equaitons on arbitrary spatial domains. J. Diff. Equat. 142, 17–53 (1998)Google Scholar
  63. 63.
    Raugel, G.: Global attractors. In: Fiedler, B. (ed.) Handbook of Dynamical Systems, vol. 2, pp. 885–982. Elsevier, Amsterdam (2002)Google Scholar
  64. 64.
    Reidemeister, K.: Homotopieringe und Linsenräume. Abh. Math. Semin. Univ. Hambg. 11, 102–109 (1935)CrossRefMathSciNetGoogle Scholar
  65. 65.
    Rocha, C.: Properties of the attractor of a scalar parabolic PDE. J. Dyn. Diff. Equat. 3, 575–591 (1991)Google Scholar
  66. 66.
    Sell, G.R., You, Y.: Dynamics of Evolutionary Equations. Springer, New York (2002)CrossRefzbMATHGoogle Scholar
  67. 67.
    Smith, H.: Monotone Dynamical Systems: An Introduction to the Theory of Competitive and Cooperative Systems. AMS, Providence (1995)zbMATHGoogle Scholar
  68. 68.
    Smoller, J.: Shock Waves and Reaction–Diffusion Equations. Springer, New York (1983)CrossRefzbMATHGoogle Scholar
  69. 69.
    Sturm, C.: Sur une classe d’équations à différences partielles. J. Math. Pure Appl. 1, 373–444 (1836)Google Scholar
  70. 70.
    Temam, R.: Infinite-Dimensional Dynamical Systems in Mechanics and Physics. Springer, New York (1988)CrossRefzbMATHGoogle Scholar
  71. 71.
    Wolf, J.A.: Spaces of Constant Curvature. AMS Chelsea Publishing, Providence (2011)zbMATHGoogle Scholar
  72. 72.
    Zelenyak, T.I.: Stabilization of solutions of boundary value problems for a second order parabolic equation with one space variable. Diff. Equat. 4, 17–22 (1968)Google Scholar

Copyright information

© Springer Science+Business Media New York 2013

Authors and Affiliations

  1. 1.Institut für MathematikFreie Universität Berlin BerlinGermany
  2. 2.Departamento de Matemática, Center for Mathematical Analysis, Geometry and Dynamical SystemsInstituto Superior Técnico LisbonPortugal

Personalised recommendations